Winter Weather, Delaware Beaches / X E Sussex
- When
- January 29, 3:00 AM EST to 9:00 AM EST
- Where
- Delaware Beaches / X E Sussex forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A mixed bag of wintry precipitation fell across Delaware from the pre dawn through the early evening on the 29th. Precipitation began as light snow in the northern part of the state and a mixture of sleet and light freezing rain in the southern part of the state.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A mixed bag of wintry precipitation fell across Delaware from the pre dawn through the early evening on the 29th. Precipitation began as light snow in the northern part of the state and a mixture of sleet and light freezing rain in the southern part of the state. Precipitation changed to plain rain across Sussex County by 10 a.m. EST. In Kent County, precipitation changed to light rain, sleet and snow during the late morning before going back to light snow during the middle of the afternoon. In New Castle County, a mixture of snow, sleet and freezing rain fell during the morning and precipitation changed back to light snow by early afternoon. Accumulations were one to two inches in New Castle County and just trace amounts in the rest of Delaware. But, a few hundredths of an inch of ice accrued to exposed surfaces. This caused untreated roads to become hazardous. In Sussex County, there were 48 black ice related accidents by 9 a.m. EST that included 16 injuries. Dozens of accidents were reported in Kent County. In New Castle County as precipitation changed back to snow during the early afternoon, 75 accidents occurred between Noon and 3 p.m. EST. At one time 10 separate accidents occurred within a ten minute time span. Vehicles were sliding into trees, stone walls, guard rails, ditches and telephone poles. The most serious accident involved an overturned van on the eastbound lanes of Interstate 295. A 72-year-old man was seriously injured and the interstate was closed for 90 minutes. Many public schools had two hour delayed openings and many after school activities were cancelled. Snow accumulated 1.3 inches at the New Castle County Airport. Precipitation moved into the region ahead of a low pressure system's warm front. The low itself went northeast from the Ohio Valley into the Saint Lawrence Valley. Its cold front moved through the region during the early evening and ended the precipitation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 28, 4:40 PM EST, 10 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 440 PM EST TUE JAN 28 2003 WEAK IMPULSE ON THE SRN EDGE OF THE ARCTIC VORTEX FORECAST TO APPROACH AREA TONIGHT AND CROSS FA TOMORROW...WITH SECOND IMPULSE MOVING THROUGH TMRW NIGHT. IMPULSES LOOK WEAK AT H5 AND SHOW NO SIGNS OF TILT. RT REAR QUAD OF UPPER JET DOES SET UP TO SUPPORT PCPN LATER TONIGHT...REMAINS IN PLACE UNTIL TMRW EVENING. SEEING NO NEG ESPVA...NO SIG INSTABILITY...AND AREAS OF SNOW GROWTH ONLY IN AREAS OF MODEST LIFT. THERE IS SOME FRONTOGENESIS AT LOWER LEVELS...AND SOME ISENT LIFT AROUND I290K TONIGHT...THEN SOME FORCING MORE WITH THE SECOND SHORT WAVE AND MORE OVER SRN ZONES TMRW INTO TMRW EVE. THERE IS SOME WAA ON A SWLY FLOW AT THE SFC AND WSW FLOW AT H8...WHICH FORCES THE WARMER GFS SOUNDINGS TO ALL RAIN OVER SRN ZONES AND A MIX OVER CENTRAL ZONES BY TMRW AFTERNOON. HAVE LEANED TOWARD THE LIGHTER GFS QPF...WHICH IS CONSISTENT REGARDING SNOW IN THE NRN ZONES WITH THE WWE GRAPHICS AND SURROUNDING ZONES FROM SURROUNDING OFFICES. HAVE MIXED OR CHANGED SNOW TO RAIN OVER SRN ZONES BEGINNING LATE TONIGHT FAR S...MOVING INTO OTHER SRN ZONES DURING DAY TMRW. POPS MORE CHANCY N THAN S PER GFS INDICATION. EVENTUALLY CLEARING OUT TMRW NIGHT...WITH A POSSIBLE CHANGE BACK TO SNOW IN AREAS WHERE RAIN WOULD BE FALLING BEFORE THE END. THEN DRY DAY THU. ON THE EXTENDED...THE MODELS ARE NOT COMING TOGETHER YET WITH FRI NIGHT/SAT SYSTEM. ENSEMBLES SHOW A GREAT DEAL OF VARIATION FROM PERMUTATION TO PERMUTATION...SO DID NOT SIGNIFICANTLY CHANGE PRESENT FCST. ANOTHER IMPULSE WITH ASSOCIATED FRONT PROGGED FOR FA ON MON. LOOKS TO BE ALL RAIN AT THIS TIME. ON TEMPS...SINCE SW FLOW AT SFC HAS DEVELOPED WILL CONTINUE THE TREND OF RISING TEMPS OVERNIGHT AND MILDER TEMPS TMRW. A QUICK SHOT OF POLAR...NOT ARCTIC AIR TMRW NIGHT...THEN SEASONABLE THU. GUIDANCE TEMPS WERE IN REASONABLE AGREEMENT WITH CONTINUITY. APPROACHED BUT DID NOT REACH MILDER MAVS. WITH THE POLAR AIR...A SCA MAY BE NEEDED LOWER BAY AND COAST WED NIGHT AND THU. FCSTID = 45 MPO 14 28 10 27 / 70 40 10 0 ABE 20 34 17 33 / 70 40 10 0 RDG 22 34 17 33 / 70 40 10 0 PHL 25 36 26 37 / 40 60 40 0 12N 16 32 12 31 / 70 40 10 0 SMQ 23 36 21 36 / 60 40 10 0 TTN 23 36 21 36 / 60 40 10 0 MIV 24 38 26 38 / 40 70 60 0 ACY 27 39 27 37 / 40 70 60 0 ILG 24 37 24 38 / 40 60 40 0 DOV 27 38 26 38 / 40 70 60 0 GED 29 38 26 38 / 40 70 60 0 ESN 29 38 26 38 / 40 70 60 0 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...NONE. NYY
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-281145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 444 AM EST TUE JAN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...THOUGH LIGHT SNOW WILL MOVE ACROSS NORTHERN AND CENTRAL SECTIONS TONIGHT. ACCUMULATIONS SHOULD NOT EXCEED TWO INCHES IN THE LEHIGH VALLEY AND SOUTHERN POCONOS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...THOUGH A RAIN SNOW MIX IS EXPECTED ACROSS CENTRAL AND SOUTHERN DELAWARE AND MARYLAND AND EXTREME SOUTHEAST NEW JERSEY FOR MUCH OF WEDNESDAY. ANOTHER STORM SYSTEM MAY BRING A WINTRY MIX TO THE SOUTHERN POCONOS AND LEHIGH VALLEY OF PENNSYLVANIA AND PORTIONS OF NORTHWEST NEW JERSEY FRIDAY OR SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JWH
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-291000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1100 PM EST TUE JAN 28 2003 ...LIGHT SNOW POSSIBLE TONIGHT INTO WEDNESDAY... ...THEN MILDER WEATHER BY THE UPCOMING WEEKEND... A LOW PRESSURE SYSTEM MOVING FROM THE WESTERN GREAT LAKES EAST THROUGH SOUTHERN ONTARIO AND QUEBEC TONIGHT AND WEDNESDAY WILL DRAG A WEAK FRONT THROUGH THE MID-ATLANTIC STATES. LIGHT SNOW IS POSSIBLE TONIGHT INTO WEDNESDAY WITH THE FRONT...THE BEST CHANCES BEING TO THE NORTH AND WEST OF PHILADELPHIA. AN INCH OR TWO OF SNOW COULD FALL BY MORNING ACROSS EAST CENTRAL PENNSYLVANIA...INCLUDING THE SOUTHERN POCONOS...AS WELL AS NORTHWEST NEW JERSEY...WITH AN INCH POSSIBLE OVER THE NORTHERN AND WESTERN SUBURBS OF PHILADELPHIA. FROM PHILADELPHIA SOUTH...THERE IS ONLY A CHANCE OF LIGHT SNOW TONIGHT...WITH LITTLE IF ANY ACCUMULATION. AREAS CLOSER TO THE COAST AND OVER THE DELMARVA COULD SEE SOME LIGHT RAIN MIX IN BEFORE MORNING AS TEMPERATURES THERE RISE ABOVE FREEZING. THE CHANCE FOR PRECIPITATION WILL CONTINUE THROUGH WEDNESDAY...WITH A BETTER CHANCE...OF RAIN OR RAIN AND SNOW MIXED...FROM PHILADELPHIA SOUTH AND EAST WEDNESDAY AFTERNOON. ALTHOUGH TEMPERATURES OVER THE NEXT FEW DAYS WILL BE MILDER THAN THE PAST COUPLE OF DAYS...EVEN WARMER TEMPERATURES ARE EXPECTED BY THE UPCOMING WEEKEND. THE JET STREAM IS BECOMING MORE WESTERLY...AND NO ADDITIONAL ARCTIC INTRUSIONS ARE EXPECTED THROUGH AT LEAST EARLY NEXT WEEK.
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343994, 5343995, 5343996, 5343997.